Why is my husband acting like he has dementia after his surgery?

7 answers | Last updated: Oct 04, 2016
Nohelphere asked...

My husband had an ischemic stroke that resulted in a brain bleed 2006. In Jan. 2011, he was diagnosed with Parkinson's Disease. Last Saturday he had a large kidney stone removed (general anesthesia). Initially, he had difficulty using the side affected by the stroke. Now he is terriby confused, restless, agitated and even walks away leaving his catheter bag still attached. He was not this bad prior to the surgery although his anxiety level has been increasing steadily. He has not had another stroke (CT). Does anyone have any suggestions as to why my husband age 62 appears demented and will this go away?

Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

I have read the above question and the response from the anethesiologist.

In my opinion, this sounds like delirium, which is common after surgery. Delirium is a confusional state that will look like dementia, but it is not a brain disease. Symptoms of delirium include confusion, poor attention span, and day/night reversal. The symptoms you describe, like your husband's confusion and restlessness, are typical of delirium. The good news is that delirium from surgery usually clears in a couple weeks or so. In the meantime, try to orient your husband to his surroundings and make sure he is not constipated. Encourage him to eat and drink, as well as walk (if he can). Make sure his pain is treated too.

Good luck.

Community Answers

Narkose answered...

Very sorry to learn about your husband's situation.

I am a board certified anesthesiologist in practice for 33 years & an advocate of the 21st century standard of care - brain monitoring in addition to vital signs (EKG, blood pressure & pulse oximetry).

Americans need to understand that anesthesia given without a brain monitor 99.9% guarantees the practice of routine over medication for fear of not giving enough medication.

Over medication consequences include brain fog (also called POCD or postoperative cognitive dysfunction), death and the living death of dementia after anesthesia (DAA).

The brain fog ultimately lifts after as long as a whole year but DAA never changes.

Especially for those of us over 50, it is critically important to have a brain monitor whenever going under anesthesia for surgery. Brain monitoring can prevent over, as well as under, anesthesia medication.

Download 3 free letters to help you achieve brain monitoring @ www.drbarryfriedberg.com.

Disclaimer: Neither I nor my non-profit Goldilocks Anesthesia Foundation receive financial support from brain monitor (or drug) makers.

You do have a choice. 75% of all American hospitals have this device, yet it is only used 25% of time.

You have to live with the long term consequences of the anesthesiologist's short term care.

If they don't kill you, they feel their job is done.

We cannot undo the damage caused by over anesthesia medication, but brain monitoring for future surgery can prevent additional brain damage.

You must have a brain monitor if you go under anesthesia for surgery! More than your life may be at stake.

With luck, your husband's condition may abate with the passage of time. If, at the end of a year's time, it has not, he may well have dementia after anesthesia (DAA). Hopefully, not.

I send you a hug & a prayer for a speedy resolution.

Amandalee1970 answered...

Most Dr's won't mention that the drugs they use to put you under during surgery can aggrivate or push dementia (regardless of the cause of the dementia or its current stage). There are some safer drugs, but they're often not used unless specifically requested by the patient or responsible family member. My dad had Lewy Body Dementia and when he went in for a hernia operation we had to fight hard for them to not use certain drugs that would agitate his dementia both during surgery and in recovery.

Bubbe answered...

To amandalee1970: My husband was diagnosed with LBD 2 years ago, and recently got a reminder from his doctor for a repeat colonoscopy. Can you please share what medications you fought the doctors on, so that I have that information? I also intend to speak with his neurologist as well, but if you have the knowledge I would appreciate it if you could share. Thank you!

Amandalee1970 answered...

@ Bubbe - I will talk to my mom about the list she had. My dad was about your husband's age when he was diagnosed. If you need more information please contact me via my email - amandalee1970@gmail.com

Amandalee1970 answered...

@ Bubbe -

Here is a list of most of the medications we found:


Antidepressants with Neuroleptic Components

Amoxapine (Ascendin); Perphenazine + Amitriptyline (Etrafon); Perphenazine + Amitriptyline (Triavil)


Aripiprazole (Abilify); Droperidol (Droperidol); Chlorpromazine (Thorazine); Clozapine (Clozaril); Fluphenazine (Prolixin); Haloperidol(Haldol);Loxapine (Loxitane); Mesoridazine (Serentil); Molindone (Moban); Olanzapine (Zyprexa/Zydis); Paliperidone (Invega); Perphenazine (Trilafon);Pimozide (Orap); Prochlorperazine (Compazine); Quetiapine (Seroquel; Seroquel XR); Risperidone (Risperdal; Risperdal Consta); Thiotixene (Navane); Thioridazine (Mellaril); Trifluoperazine (Stelazine); Ziprasidone (Geodon); Neuroleptic (Zyprexa)+ Anti-Depressant(Prozac); Olanzapine/Fluoxetine (Symbyax)

This list is at least 3 years old, so there will more than likely be more to add to it, but it should give you a start and a reference to types of drugs to discuss w/ your husbands' doctors.

CDMHC Rev. 1-08

A fellow caregiver answered...

After my stroke I was prescribed Lipitor. I experienced what I felt was a dementia of my brain. All the symptoms you describe. After stopping the Lipitor, the confusion and brain fog as well as a the aching disappeared. This happened after about a week and a half. The cardiologist said this occurs about 11% of the time. I am SO grateful to have discovered this!!!!